Recently my daughter's doc prescribed Lexapro 5mg for her mood and behavioral problems that we have been dealy with for several years now. I was very nervous to start her on this type of drug, but I was to the point that I wanted anything that would help. The Lexapro has helped a lot! Her moods have greatly improved and even her teachers (not knowing that she started the drug) have commented that they can notice a difference in her. The problem is that my daughter already has a weight problem and I am very nervous about this drug causing her to gain more. The only drug that I have found in my research to not cause weight gain is Wellbutrin. It looks to me that Wellbutrin is not a SSI drug and I was wondering if it would help with her type of problems. I don't think my daughter is depressed, for some reason she just can't control her moods. Maybe I don't understand the definition of depression. Anyway, can anyone inform me more on Wellbutrin verses the SSI drugs and if you they would have the same effect?
If the Lexapro is working, then don't switch meds. Switching meds is hard on the body and dealing with side effects and whatever mood problem your daughter is having is hard enough to begin without that to contend with.
Meds work differently on everyone. I gained weight while on wellbutrin... so keep that in mind.
If she has any anxiety as a part of this, Wellbutrin won't help. I take an SSRI and tried it with Wellbutrin, and Wellbutrin alone as well, and didn't find it helped me AT ALL. But some people respond to it very well. Wellbutrin is rumored to increase libido as well while SSRIs decrease it, so that might be something to keep in mind.
I agree with SickofEffexor about not changing what is working.
Thanks for your responses! The Lexapro does seem to be helping and I am very thankful! I hate to worry about the weight issue, but she has struggled with her weight for quite some time now. She has a very slow metabolism that I hope gets better at puberty. Her thyroid #'s are also off, but meds did not help with that. She is getting to an age that the weight is starting to really bother her and I am just nervous the Lexapro will make the problem worse. Ugh...it's just not fair!!
Everyone is going to react differently to any med. Wellbutrin on the average causes people to gain no weight or lose a little, where as the next person will gain weight on it so you can't go on that. Like stated before if the med she is on now is working there is no reason to change it
Major Depressive Disorder With Psychotic Features
Post Traumatic Stress Disorder
Borderline Personality Disorder
Generalized Anxiety Disorder
I have also struggled with depression and a bi-polar disorder. I was diagnosed when I was 12 or so. I stayed on the anti depressants up until last year (4 years). The withdrawl symptoms were the worst thing I have ever experienced. It was horrible. But I actually feel better now that I am off of them.
It sounds like she's more bi-polar than depressed. Maybe switching her meds around to get the right dose and prescription will help. Maybe if you make sure she isn't taking more than she needs you might be able to keep the weight problem at bay.
Keep in mind that statistics say that more children than ever are being diagnosed with emotional disorders. It's great that she has found something that has helped her, and I'm not bashing anti-depressants in anyway, but maybe you should also consider other forms of treatment (if you havent already done so)